New Mexico, 2012

Tornado and Hail in New Mexico, May 13, 2012

May 13, 2012 · NWS ABQ · 5 events in 4 counties and zones

Numerous showers and thunderstorms developed mainly south of I-40 once cloud cover dissipated. Strong instability and shear led to rapidly developing severe storms in the early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Numerous showers and thunderstorms developed mainly south of I-40 once cloud cover dissipated. Strong instability and shear led to rapidly developing severe storms in the early afternoon. These storms continued through the evening hours across much of south central New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 13, 2:36 AM MST, 10 hours 13 minutes earlier.

Area forecast discussion, May 13, 2:36 AM MST, 10 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
336 AM MDT SUN MAY 13 2012

.DISCUSSION...
LOOKS LIKE A VERY ACTIVE PERIOD NEXT 18 TO 24 HOURS ACROSS MOST OF
FCST AREA. MOST ACTIVE AREA STILL LOOKS TO BE NEAR TO E OF THE RIO
GRANDE VALLEY AND THAT DOVETAILS WELL WITH THE SPC CONVECTIVE
OUTLOOK AREA OF SLIGHT RISK SEVERE STORMS. COMBO OF APPROACHING
SHORT WAVE FROM THE NW...GENERAL LIGHT TO MODERATE AND RELATIVELY
MOIST E TO SE LOW LEVEL FLOW AND FAIRLY GOOD DAYTIME HEATING...
ESPECIALLY WHERE INITIAL STORM INITIATION SHOULD TAKE PLACE ALONG
AND A LITTLE WAYS WEST OF CENTRAL MT CHAIN ARE FAVORABLE FOR
PRETTY GOOD CROP OF THUNDERSTORM DEVELOPMENT. INSTABILITY...
CAPE...LAPSE RATES...GOOD DIRECTIONAL AND MODEST TO LOCALLY
MODERATE SPEED SHEAR ALL COMBINE FAVORABLY...FOR THE MOST PART...
TO SUPPORT THE SLIGHT SEVERE STORM RISK. HAIL AND HIGH WINDS
BIGGEST THREAT...THOUGH A FEW MODEST OR RELATIVELY SHORT LIVED
SUPERCELLS CANNOT BE RULED OUT. TODAY BY FAR WILL BE THE MOST
ACTIVE WX DAY OF THE NEXT WEEK TO 10 DAYS. ACTIVITY SHOULD BEGIN
TO DIMINISH TONIGHT ACROSS NW NM AND ACROSS ALL BUT SE THIRD OR SO
BY MON AFTN. A FEW SHOWERS AND STORMS MAY STILL FIRE ACROSS
CENTRAL AND N HIGHER TERRAIN MON AFTN...BUT TO MUCH LOWER DEGREE.
TEMPERATURES WILL BE BELOW NORMAL EXCEPT FOR THE FAR W.

DRYING TREND WILL CONTINUE TUE WITH MUCH OF THE FORECAST AREA DRY
AND WARMER. ONLY ISOLATED SHOWERS AND STORMS MAY FIRE OVER THE
NRN MOUNTAINS...THOUGH CONFIDENCE FOR THAT ONLY MODERATE
CURRENTLY. WEAK SHORT WAVE TO PASS N OF NM WED WITH SOME INCREASE
IN WINDS AND TEMPERATURES THE MAIN IMPACT. SHOULD BE NOTHING MORE
THAN ISOLATED SHOWERS AND STORMS OVER THE NRN MOUNTAINS AND FAR
NE. THU AND FRI LOOK TO BE DRY AND WARM WITH MODERATE BREEZES IN
THE E ON FRI.

43

&&

.AVIATION...
UPPER LEVEL WEATHER SYSTEM PLUNGING OUT OF UTAH WILL MOVE TO THE
HEART OF NEW MEXICO BY EARLY MONDAY MORNING...AND WILL PROVIDE EXTRA
INTENSITY AND COVERAGE TO WIDESPREAD THUNDERSTORM DEVELOPMENT ACROSS
THE STATE FROM 16Z ONWARD. STRONGEST STORMS WILL SET UP ALONG AND
EAST OF THE CENTRAL MOUNTAIN CHAIN WITH IFR VIZ AND CIGS...GUSTS TO
50 KTS...AND HAIL ARE LIKELY. STORMS WILL SHIFT FOCUS TO THE EASTERN
PLAINS BY 06Z...AND CONTINUE OVER THE SOUTHEAST PLAINS THROUGH 12Z
MONDAY MORNING. EASTERLY WINDS WILL GUST TO 45 KTS THROUGH CENTRAL
MOUNTAIN CHAIN GAPS ACROSS THE RIO GRANDE VALLEY FROM 04Z ONWARD
THIS EVENING...WITH GUSTS CONTINUING PAST SUNRISE ON MONDAY MORNING.
WIDESPREAD MT TOP OBSCURATION AND EASTERN PLAINS MVFR/IFR CIGS
DEVELOPING FROM 03Z ONWARD THIS EVENING WITH CONDITIONS PERSISTING
INTO MONDAY MORNING.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. SHY

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER...LOCALLY CRITICAL FIRE WEATHER CONDITIONS
POSSIBLE WEDNESDAY AFTERNOON ALONG AND NORTH OF INTERSTATE 40 IN SAN
MIGUEL...GUADALUPE...AND QUAY COUNTIES.

MODELS...IN REASONABLE AGREEMENT ON BASIC WEATHER STORY THROUGH THE
WORK WEEK...WITH A FEW TIMING DIFFERENCES IN THE UPSTREAM PATTERN
FOR THE FOLLOWING WEEKEND. NORTHWEST FLOW ACROSS NEW MEXICO WILL
PROVIDE SLIDE FOR SHORTWAVE AMPLIFYING OVER WYOMING MOVING TO THE
FOUR CORNERS TODAY...ACROSS INTERSTATE 40 TONIGHT...AND OVER THE
HEART OF TEXAS BY EARLY TUESDAY MORNING. UPSTREAM RIDGE BUILDING
FROM THE TROPICAL EAST PACIFIC ACROSS ARIZONA WILL MOVE ACROSS NEW
MEXICO ON TUESDAY. PACIFIC SYSTEM MOVING OFF THE CENTRAL CALIFORNIA
COAST WILL SHEAR EASTWARD ACROSS THE CENTRAL ROCKIES TO FLATTEN THE
RIDGE TOP BY MIDWEEK. NEXT SYSTEM AMPLIFYING AS A TROUGH FROM
CANADIAN WEST COAST TO SOUTHERN CALIFORNIA BY LATE THURSDAY NIGHT
WILL SWING EAST TO THE FOUR CORNERS BY FRIDAY. SOME UNCERTAINTIES ON
TIMING AND AMPLITUDE...BUT MODELS SHOWING TROUGH LIFTING OUT RAPIDLY
TO THE NORTH AND EAST THROUGH THE WEEKEND TO LEAVE NEW MEXICO UNDER
A WEAK UPSTREAM RIDGE AS THE FOLLOWING WORK WEEK GETS UNDERWAY.

FOR TODAY...WIDESPREAD WETTING RAIN OVER THE EASTERN HALF OF THE
STATE IN AN ACTIVE DAY FOR THUNDERSTORMS. SOME STORMS WILL BE STRONG
OVER THE CENTRAL MOUNTAINS AND ADJACENT PLAINS WITH STRONG WINDS AND
LARGE HAIL POSSIBLE. SOMEWHAT REDUCED COVERAGE AND RAINFALL AMOUNTS
OVER THE WEST. THUNDERSTORMS WILL EXPAND TO THE EASTERN PLAINS LATE
IN THE DAY...AND MOVE TO THE SOUTHEAST PLAINS OVERNIGHT AS THE
SPONSORING SHORTWAVE SWEEPS INTO TEXAS. EAST WINDS WILL GUST TO 50
MPH THROUGH CENTRAL MOUNTAIN CHAIN PASSES OUT OVER THE RIO GRANDE
VALLEY OVERNIGHT TONIGHT. MAXIMUM TEMPERATURES TODAY WILL RUN 10 TO
20 DEGREES BELOW NORMAL OVER THE EAST...WITH TEMPERATURES A FEW
DEGREES EITHER SIDE OF NORMAL OVER THE WEST. WETTING RAIN AND COOLER
TEMPERATURES WILL KEEP MINIMUM HUMIDITIES IN THE 30S AND 40S PCT
OVER THE CENTRAL AND EAST...WITH TEENS AND 20S PCT OVER THE WEST.
GOOD TO EXCELLENT HUMIDITY RECOVERY OVERNIGHT...WITH FAIR RECOVERIES
NEAR THE ARIZONA BORDER. NO VENTILATION ISSUES.

FOR MONDAY...SHORTWAVE EXTENDING FROM THE CENTRAL TEXAS PANHANDLE TO
THE BOOT HEEL WILL SWEEP INTO CENTRAL TEXAS TO NORTHERN MEXICO BY
MONDAY AFTERNOON. WETTING SHOWER COVERAGE FOCUSED ON SOUTHEAST
PLAINS...WITH THUNDERSTORMS ACTIVE ALONG THE CENTRAL MOUNTAIN CHAIN
WITH STORMS DRIFTING SOUTH AND EAST ONCE INITIATED. REMAINING 5 TO
15 DEGREES BELOW NORMAL OVER THE EAST...WITH NEAR NORMAL
TEMPERATURES TO THE WEST. WIND SPEEDS RELAXING THROUGH CENTRAL
MOUNTAIN CHAIN GAPS MONDAY MORNING WITH GENERALLY EASTERLY FLOW
CONTINUING THROUGH THE DAY. DEGRADED VENTILATION OVER THE SOUTHEAST
PLAINS...WITH NO VENTILATION ISSUES ELSEWHERE. MINIMUM HUMIDITIES
MOSTLY 30S AND 40S PCT EAST...WITH UPPER TEENS AND 20S PCT WEST AND
GOOD TO EXCELLENT HUMIDITY RECOVERIES OVERNIGHT

FOR TUESDAY...RIDGE BUILDING OVER NEW MEXICO WITH WARMING TREND
UNDERWAY. MAXIMUM TEMPERATURES MOVING ABOVE NORMAL OVER THE
NORTH...BUT REMAINING A FEW DEGREES BELOW NORMAL TO THE SOUTH.
DRYING TREND WILL RETURN MINIMUM HUMIDITIES TO THE TEENS PCT IN THE
WEST...AND TO THE 20S AND 30S PCT IN THE EAST. FAIR TO GOOD HUMIDITY
RECOVERIES IN THE WEST...WITH GOOD TO EXCELLENT RECOVERIES IN THE
WEST. RIDGE WILL SQUASH CONVECTION...WITH ISOLATED THUNDERSTORMS
POSSIBLE OVER THE SUMMITS OF THE NORTHERN MOUNTAINS DRIFTING SOUTH
AFTER INITIATION.

OUTLOOK...WEDNESDAY THROUGH FRIDAY...WARMING TREND WEDNESDAY WILL
PUSH MINIMUM HUMIDITIES INTO THE LOW TEENS PCT WEST...AND IN THE
TEENS AND LOW 20S PCT TO THE EAST. DEEPENING SURFACE TROUGH OVER
NORTHEAST NEW MEXICO WILL BOOST WIND SPEEDS OVER THE INTERSTATE 40
CORRIDOR FROM SANTA ROSA TO THE TEXAS LINE...AND MAY SUPPORT SOME
LOCALLY CRITICAL FIRE WEATHER CONDITIONS IN THESE SPOTS WEDNESDAY
AFTERNOON. LEVEL TEMPERATURE TRENDS THURSDAY AND FRIDAY UNDER
FLATTENING RIDGE WITH STEADY DRYING TREND MOVING MINIMUM HUMIDITIES
TO THE SINGLE DIGITS PCT WEST AND TEENS PCT EAST. VERY SPOTTY
CONVECTION WITH LITTLE MOISTURE THROUGH THE REMAINDER OF THE WORK
WEEK. NO VENTILATION ISSUES FOR THE LAST HALF OF THE WORK WEEK.

SHY

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  77  45  79  46 /  10  10   0   0
DULCE...........................  70  35  73  32 /  40  30  10   5
CUBA............................  73  38  73  38 /  30  30  20  20
GALLUP..........................  77  37  75  38 /  10  10   0   0
EL MORRO........................  74  36  72  36 /  20  20   5   0
GRANTS..........................  75  42  73  40 /  20  20  10   0
QUEMADO.........................  75  42  72  41 /  20  10   5   0
GLENWOOD........................  84  43  83  42 /  10   5   5   0
CHAMA...........................  65  36  67  36 /  50  60  20  10
LOS ALAMOS......................  65  46  66  47 /  40  50  30  10
PECOS...........................  65  43  64  44 /  70  60  40  10
CERRO/QUESTA....................  64  35  66  35 /  60  60  30  10
RED RIVER.......................  55  33  58  35 /  70  70  30  20
ANGEL FIRE......................  56  34  59  32 /  70  70  40  20
TAOS............................  66  37  68  35 /  50  40  20   5
MORA............................  60  38  61  38 /  80  70  40  20
ESPANOLA........................  72  43  72  42 /  30  30  20   0
SANTA FE........................  67  44  68  46 /  50  50  30  10
SANTA FE AIRPORT................  70  44  70  45 /  40  40  20   0
ALBUQUERQUE FOOTHILLS...........  75  51  72  50 /  40  40  20   5
ALBUQUERQUE HEIGHTS.............  77  53  74  52 /  40  40  20   0
ALBUQUERQUE VALLEY..............  79  50  75  51 /  40  40  20   0
ALBUQUERQUE WEST MESA...........  78  52  74  51 /  40  40  20   0
LOS LUNAS.......................  80  50  75  50 /  30  30  20   0
RIO RANCHO......................  78  51  74  51 /  40  40  20   0
SOCORRO.........................  81  51  76  51 /  30  20  20   0
SANDIA PARK/CEDAR CREST.........  72  44  70  44 /  50  50  30   5
TIJERAS.........................  73  46  71  46 /  50  50  30   5
MORIARTY/ESTANCIA...............  70  39  67  39 /  70  60  40   5
CLINES CORNERS..................  66  42  64  42 /  70  60  40  20
GRAN QUIVIRA....................  72  45  65  44 /  50  30  40   5
CARRIZOZO.......................  75  48  69  45 /  40  40  30  10
RUIDOSO.........................  66  48  60  44 /  50  60  40  30
CAPULIN.........................  60  39  65  38 /  70  40  20   5
RATON...........................  64  41  70  39 /  70  40  20  10
SPRINGER........................  63  41  68  40 /  70  60  20  10
LAS VEGAS.......................  63  39  64  40 /  70  70  30  20
CLAYTON.........................  64  45  70  47 /  70  30  20   5
ROY.............................  62  43  67  45 /  70  60  20  10
CONCHAS.........................  67  48  71  46 /  70  60  20  10
SANTA ROSA......................  69  50  71  46 /  70  70  20  10
TUCUMCARI.......................  71  50  73  49 /  50  60  30  10
CLOVIS..........................  70  50  69  49 /  40  70  40  20
PORTALES........................  72  52  69  50 /  40  60  50  20
FORT SUMNER.....................  75  52  72  51 /  50  70  40  20
ROSWELL.........................  76  54  70  53 /  30  60  60  20
PICACHO.........................  74  50  66  45 /  40  60  50  20
ELK.............................  69  47  62  44 /  30  50  40  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

43/SHY
Hazardous weather outlook, May 13, 5:04 AM MST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
604 AM MDT SUN MAY 13 2012

NMZ501>540-141200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
604 AM MDT SUN MAY 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...MAINLY BETWEEN 1 PM AND 11 PM MDT...FROM THE VICINITY OF
THE RIO GRANDE VALLEY ON EAST TO THE TEXAS LINE. ISOLATED STRONG
STORMS WILL ALSO BE POSSIBLE BETWEEN THE RIO GRANDE VALLEY AND THE
CONTINENTAL DIVIDE ALSO DURING ROUGHLY THE SAME PERIOD. THE MAIN
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY
RAINFALL IN THE SLIGHT RISK AREA MAY ALSO CREATE HIGH FLOWS IN
SMALL STREAMS AND ARROYOS AS WELL AS PONDING OF WATER ON LOW LYING
SECTIONS OF ROADS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN ROUGHLY 1 PM AND 11 PM MDT
MAINLY FOR THE RIO GRANDE VALLEY ON EAST FOR SEVERE WEATHER REPORTS.

43

In the hours before

Special weather statement, May 13, 11:46 AM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1246 PM MDT SUN MAY 13 2012

NMZ504-506-131915-
NORTHWEST HIGHLANDS-WEST CENTRAL MOUNTAINS-
1246 PM MDT SUN MAY 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MCKINLEY COUNTY THROUGH
115 PM MDT...

AT 1246 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES EAST OF CROWNPOINT...MOVING EAST AT 25
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL
MCKINLEY COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3565 10748 3532 10757 3556 10808 3574 10803
TIME...MOT...LOC 1846Z 282DEG 21KT 3563 10794

34
Special weather statement, May 13, 11:55 AM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1255 PM MDT SUN MAY 13 2012

NMZ504-131930-
NORTHWEST HIGHLANDS-
1255 PM MDT SUN MAY 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RIO ARRIBA AND
NORTHWESTERN SANDOVAL COUNTIES THROUGH 130 PM MDT...

AT 1255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COUNSELOR...OR ABOUT 29 MILES NORTHWEST OF
CUBA...MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...AREAS NEAR COUNSELOR AND
HIGHWAY 550.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3631 10716 3607 10724 3620 10753 3634 10746
TIME...MOT...LOC 1855Z 285DEG 6KT 3624 10738

34
Special weather statement, May 13, 12:06 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
106 PM MDT SUN MAY 13 2012

NMZ523-524-131930-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-
106 PM MDT SUN MAY 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LINCOLN AND SOUTHERN
TORRANCE COUNTIES THROUGH 130 PM MDT...

AT 107 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CEDARVALE...OR ABOUT 12 MILES NORTHWEST OF
CORONA...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...CORONA AND CEDARVALE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3431 10547 3410 10570 3435 10595 3448 10578
TIME...MOT...LOC 1907Z 315DEG 10KT 3434 10576

34
Special weather statement, May 13, 12:17 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
117 PM MDT SUN MAY 13 2012

NMZ508-131945-
SOUTHWEST MOUNTAINS-
117 PM MDT SUN MAY 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SOCORRO COUNTY THROUGH
145 PM MDT...

AT 118 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF MAGDALENA...OR ABOUT 28
MILES NORTHWEST OF SOCORRO...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MAGDALENA.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3415 10706 3399 10733 3425 10750 3436 10733
TIME...MOT...LOC 1918Z 322DEG 16KT 3423 10735

34
Special weather statement, May 13, 12:39 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
139 PM MDT SUN MAY 13 2012

NMZ522>524-132015-
CENTRAL HIGHLANDS-ESTANCIA VALLEY-SOUTH CENTRAL HIGHLANDS-
139 PM MDT SUN MAY 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TORRANCE COUNTY THROUGH
215 PM MDT...

AT 139 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF WILLARD...OR ABOUT 17 MILES
SOUTH OF ESTANCIA...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...WILLARD AND AREAS SOUTHEAST
OF WILLARD.

THIS STORM IS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE AREA ARE ADVISED TO MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION.

&&

LAT...LON 3443 10579 3430 10602 3454 10620 3465 10602
TIME...MOT...LOC 1939Z 305DEG 19KT 3451 10603

34

The radar

The Albuquerque radar (KABX), 125 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Socorro

When
May 13, 12:49 PM MST to 12:57 PM MST
Where
Socorro County, 2.32 mi SE of Magdalena Muni Arpt to 2.16 mi SSW of Magdalena
Rating
EF1
Path length
1.17 mi
Path width
75 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
34.092, -107.277

National Weather Service meteorologists surveyed tornado damage that originated in an open desert, native to only small juniper trees and cactus. Based on multiple eyewitness accounts, several photos and video, the landspout began as two dust devils merged. The circulation grew vertically and made connection with the parent thunderstorm as it moved east. Interestingly though, the parent storm moved southeast. The landspout moved over two stock tanks. One was blown back to the west approximately 20 feet and hit a steel fence that was dented. The other tank was blown approximately 0.75 miles to the east and was mangled and in pieces. The landspout crossed State Road 107 and increased in intensity. Numerous pinon and juniper trees as well as cholla cacti were uprooted and displaced between 20 and 100 feet. No homes or outbuildings were damaged or destroyed. Peak wind speed was estimated at 90 mph.

Hail, Socorro

When
May 13, 1:00 PM MST
Where
Socorro County, Magdalena
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
34.120, -107.240

Half dollar size hail reported in Magdalena.

Hail, Torrance

When
May 13, 1:08 PM MST
Where
Torrance County, Progresso
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.480, -105.870

Quarter size hail reported in Progresso.

Hail, Valencia

When
May 13, 2:30 PM MST
Where
Valencia County, Belen
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.660, -106.780

Hail piled up 3 to 4 inches deep Belen.

Thunderstorm Wind, Lincoln

When
May 13, 5:53 PM MST
Where
Lincoln County, 5 mi WSW of Oscuro
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
33.452, -106.130

A 75 mph thunderstorm wind gust was reported from White Sands Missile Range Mesonet site at Phillips Hill.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyThe tornado archive for New Mexico, 2012Warnings in New Mexico, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371125, 371127, 371128, 371129, 371130.